Does trazodone lower the seizure threshold? (5+ factors)
In this article, we will discuss whether trazodone can lower a seizure threshold or not. Furthermore, we’ll explore the potential link between trazodone and seizures, what research suggests on this, factors contributing to increased seizure activity from trazodone, who is more at risk and how to manage and prevent seizures while taking trazodone.
Does trazodone lower the seizure threshold?
Yes, trazodone may be associated with lowering the seizure threshold. However, this is not a commonly reported side effect of trazodone but may occur rarely, especially at higher doses. (1)
Trazodone, an antidepressant, is approved by the FDA for treating patients with major depressive disorders. It may also be used off-label to promote sleep quality in people struggling with insomnia. It is classified as a serotonin modulator which exerts its effects by increasing the levels of serotonin in the brain. This neurotransmitter is crucial for mood and sleep regulation among many other functions. (1)
Seizures are sudden and uncontrollable electrical activity more like a shock in the neurons of the brain that can be characterized by a variety of symptoms including changes in behaviour, jerks or abnormal body movements and partial or complete loss of consciousness. (2)
A lower seizure threshold may be referred to as a condition in which a person is more susceptible to experiencing seizures, such as the brain is more easily triggered into electrical shock (seizures) as compared to people with a higher seizure threshold. (2)
If you have a history of seizures or epilepsy or you’re concerned about the potential for seizures while taking trazodone, it’s advisable to consult a healthcare provider for further detailed guidance in this regard.
How does trazodone cause seizures?
The exact mechanism by which trazodone might cause seizures is not clearly understood and it is considered a relatively rare side effect. However, it is believed that while acting as a serotonin modulator, trazodone may influence the activity of other neurotransmitter systems and their imbalances and fluctuations may contribute to abnormal electrical activity in the brain called seizures. (1,3)
Trazodone is known to inhibit the reabsorption of serotonin in the brain leading to increased serotonin levels in the synpatic clefts. While serotonin is considered to have anticonvulsant properties, the sudden fluctuations in its levels and alterations in receptor activity, especially with higher doses of trazodone can sometimes cause pro-convulsant effects due to altered electrical activity in the brain. (3)
Trazodone is also associated with the blocking of alpha-adrenergic receptors which may play a crucial role in the control of neurotransmitters like norepinephrine. The alterations in the balance of these neurotransmitters can contribute to seizure activity. Other than this trazodone also tends to interact with histamine and dopamine and interactions with these chemicals, particularly at high doses may lead to the excitability of neurons producing convulsive shocks. (1)
What does research suggest?
According to a research study, the researchers performed a trial to determine if there’s a connection between the use of antidepressants like trazodone and the risk of seizures or epilepsy. They observed the data of 238,963 people who were diagnosed with depression from age 20-64 years in the UK. (3)
During the first 5 years of tracking, the researchers found that around 0.37% of these people (878 individuals) developed epilepsy or experienced mild to moderate and even severe seizures. They further concluded that the risk of seizures is high equally with all types of antidepressants commonly prescribed among the population. According to reports the top 5 antidepressants with the highest risk of seizures in the first 5 years of this trial include trazodone (with 95% risk) among others. (3)
This study shows the high risk of developing epilepsy or seizures with the use of antidepressants, especially at higher doses for prolonged time.
What factors may increase seizure activity while using trazodone?
Certain factors may increase the likelihood of seizure activity in individuals using trazodone. These factors include: (4)
Higher doses of trazodone may increase the risk of seizure activities in a person compared to lower doses.
Some people may be more sensitive to experiencing epileptic seizures while using trazodone than others because of variations in their genetic makeup, personal or family history of seizures or other neurological conditions.
Trazodone can interact with certain medications, especially those affecting the levels of neurotransmitters that control the electrical activity of the brain, such interactions may lead to an increased risk of seizures. For example, certain SSRIs or SNRIs such as Celexa, Effexor, Prozac etc affect the levels of serotonin and may lead to seizures as a side effect in rare cases with high doses.
Alcohol and substance use:
The overconsumption of alcohol or using recreational drugs and other substances of abuse like cocaine, heroin, marijuana etc in excessive quantity can significantly lower the seizure threshold of a person and amplify the risk of seizures.
Underlying medical conditions:
If you have a pre-existing neurological condition like brain injury, tumor etc then the chances of experiencing seizures as a side effect of trazodone can be exacerbated.
If you have certain metabolic conditions or imbalances like low blood sugar levels (hypoglycemia), insufficient electrolyte levels or dehydration, you may have a lower seizure threshold and may most likely experience it using high doses of trazodone.
If you try to stop the use of trazodone abruptly without gradually tapering it off, you may experience seizures as a withdrawal side effect of the medication.
Older people may be at more risk of experiencing seizures related to trazodone use because their body gets weak over time and most of the physiological functions decline with age, leading to a reduced seizure threshold.
How to manage and prevent seizures while using trazodone?
It’s very crucial to maintain your overall physical and mental health while taking trazodone. Keep in touch with your healthcare provider and set up timely follow-up visits for frequent monitoring and evaluation of your health status. Stick to the recommended dosage regimen and don’t alter the dose or time of your medication on your own, nor stop using it abruptly without informing your doctor to avoid withdrawal side effects including seizures. (1)
If you experience any unusual symptoms or seizure-like activity seek out immediate medical attention as time is crucial in this regard. Stay calm and if you are conscious enough note down the time when the seizure starts and how long it lasts. This information can be helpful to your doctor. If the seizures are determined to be related to trazodone use, your doctor might adjust the treatment plan or explore alternative medications with a better safety profile. (4)
You must ensure to always prioritize your safety and adopt some healthy lifestyle modifications that positively influence your treatment plan and overall health like regular physical exercises including running or cardio, practising techniques to manage your stress like yoga or meditation, eating nutrient-rich food and avoiding excessive drinking of alcohol and other substances that may increase the chances of side effects. (2)
As a pharmacist, in my opinion, trazodone is a well-tolerated antidepressant in most adult patients and not a lot of people with adjusted doses come up with complaints of seizures. It is a must to follow the prescribed dose and not prolong the treatment duration as suggested by your healthcare provider.
Was this helpful?
National Library of Medicine, MedlinePlus Drug Information, Seizures. [Internet] Available from: https://medlineplus.gov/ency/article/003200.htm
Hill T, Coupland C, Morriss R, Arthur A, Moore M, Hippisley-Cox J. Antidepressant use and risk of epilepsy and seizures in people aged 20 to 64 years: cohort study using a primary care database. BMC Psychiatry. 2015 Dec 17;15:315. doi: 10.1186/s12888-015-0701-9. PMID: 26678837; PMCID: PMC4683813. Available from: https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4683813/